Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 76, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 10, 1998, 7:46 PM CDT for Brewster County, Terrell County, Texas. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 10, 1998, 7:46 PM CDT (00:46 UTC)
- Expired
- Jun 10, 1998, 8:35 PM CDT
- In force
- 49 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
Counties Brewster County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 219 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 8:00 PM CDT | Thunderstorm Wind | Sanderson, TX | Outflow winds knocked down a utility pole along U.S. Highway 90 that cut the power to all points east. |
| Jun 10, 8:24 PM CDT | Thunderstorm Wind 52 | Dryden, TX | Thunderstorm outflow winds clocked at 52 knots before power was knocked out at the airport. Also, a utility pole was knocked down about 3 miles north of the airport. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 7:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 0.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2903 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 15.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 110048 RRA SVRMAF TXC043-443-110135- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 746 PM CDT WED JUN 10 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BREWSTER COUNTY IN WESTERN TEXAS SOUTHERN TERRELL COUNTY IN WESTERN TEXAS * UNTIL 835 PM CDT * AT 745 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF SANDERSON MOVING EAST AT 40 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM ARE... DRYDEN. DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! TWE/BF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:38 PM CDT, 5 hours 8 minutes earlier.
Area forecast discussion, Jun 10, 2:38 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 238 PM CDT WED JUN 10 1998 A T-STORM COMPLEX OVER THE CONCHO VALLEY/WRN HILL COUNTRY CONTINUES TO MOVE NE. A DRY SLOT WEST OF THIS COMPLEX WAS FILLING IN...WITH A FEW -RW LOCALLY (A FIRST IN A GOOD WHILE). WV STLT ANIMATION SHOWED A SPLIT PLUME OF UPPER LEVEL MOISTURE OVERFLOWING THE AREA FROM THE SUBTRPCS. A PLUME WAS FLOWING OVER THE CNTY WARNING AREA...WITH A DEEPER MOISTURE PLUME FLOWING NORTH...EAST OF THE BIG BEND. 18Z SFC ANALYSIS HAD A TROF/DRYLINE EXTDG NORTH FROM ERN BREWSTER CNTY...TO EAST OF POST. EAST OF THIS BNDRY...DEWPOINTS WERE IN THE 60S/70S. NCEP FCST MODELS WERE IN GOOD AGREEMENT ON THE BIG PIX...BUT HAD DIFFERENCES IN THE DETAILS. QPF OUTPUT FROM THE NGM SUGGESTED SOME FEEDBACK PROBLEMS POSSIBLY...AS PCPN TOTALS FROM +24 TO +30 FALL TO NOTHING (AS OPPOSED TO A GRADUAL DROP OFF). IN WILL STAY IN AGREEMENT WITH PREV DISCUSSIONS AND KEEP PCPN NOTED IN WORK ZONES TONIGHT AND TMRW. MODEL QPF...LATEST 88D DATA AND VIS STLT ANIMATION IS SHOWING SOME OF THE MORE SUNNY AREAS ARE NOW FILLING IN WITH CLOUDS AND PCPN ECHOES. DERIVED STLT STABILITY INDEXES HAVE BEEN GETTING MORE UNSTABLE WITH TIME. THIS APPEARS THE BEST CHANCE FOR MUCH OF THE AREA GETTING MEASURABLE PCPN. WILL GO NEAR MDL TEMPS TONIGHT AND TMRW. OTHERWISE...LOOKS LIKE A DRYLINE WILL REMAIN IN THE REGION. SEEMS LIKE THE SAME GENERAL WX PATTERN OF TROFFING WEST AND RIDGING EAST THIS WORKWEEK. MAF 67/96 40/20 CNM 65/96 50/10 MRF 55/86 40/10 P07 70/96 40/20 RSB/MEY
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:20 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 50 min |
| Jun 10, 7:42 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 48 min |
| Jun 10, 7:48 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 47 min |
| Jun 10, 7:59 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 51 min |
| Jun 10, 8:28 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 47 min |
| Jun 10, 8:31 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.